Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 273, NWS Springfield, MO

October 22, 2004Benton County, Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 22, 2004, 6:30 PM CDT for Benton County, Hickory County, St. Clair County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Oct 22, 2004, 7:15 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Benton County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 222330
SVRSGF
MOC015-085-185-230015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN MISSOURI.
  ST. CLAIR COUNTY IN MISSOURI.
  BENTON COUNTY IN MISSOURI.

* UNTIL 715 PM CDT.

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WHEATLAND...OR 24 MILES
  NORTH OF BOLIVAR...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF WARSAW BY 645 PM CDT.
  6 MILES SOUTHEAST OF COLE CAMP BY 705 PM CDT.

THE TOWNS OF QUINCY...HARPER...FRISTOE...WHITAKERVILLE...HASTAIN...
LAKEVIEW HEIGHTS...EDMONSON AND CROCKERVILLE ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

LAT...LON 3789 9361 3785 9343 3818 9316 3853 9306
      3851 9352

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:33 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 22, 2:33 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT FRI OCT 22 2004

.DISCUSSION (TODAY/TONIGHT)...

UPDATED THE HAZARDOUS WEATHER OUTLOOK TO DELAY THE ONSET OF STRONG
TO SEVERE THUNDERSTORMS.  18Z SPECIAL RAOB INDICATES A 100 MB MIXED
LAYER INHIBITION VALUE OF AROUND 150 J/KG.  WITH LITTLE LOW LEVEL
FORCING EXPECTED THROUGH TODAY...THE CAP SHOULD HOLD.

HOWEVER...ELEVATED THUNDERSTORMS WILL MOVE INTO SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS LATER THIS AFTERNOON.  GIVEN THE HIGH
WET BULB ZERO AND -20 C HEIGHTS...HAIL MAY BE HARD TO COME BY UNTIL
THE UPPER LEVELS CAN COOL WITH THE APPROACH OF THE UPPER SYSTEM.
ALSO...WITH THE STABLE LAYER FROM THE SURFACE TO 750 MB...DOWNBURST
POTENTIAL SHOULD BE MINIMIZED AS WELL.  THEREFORE...GENERAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING...WITH A GRADUAL INTENSIFICATION OF STORMS INTO THE SEVERE
CATEGORY BY 10 PM TONIGHT.  HAIL UP TO THE SIZE OF NICKELS AND WIND
GUSTS UP TO 65 MPH WILL BE THE PRIMARY HAZARDS FOR TONIGHT...GIVEN
THE LACK OF INSTABILITY AND THE UNIDIRECTIONAL WIND PROFILE.

CRAMER

DISCUSSION (SATURDAY THROUGH FRIDAY)...

COLD FRONT IS STILL ON TAP TO MOVE THROUGH THE FORECAST AREA
SATURDAY MORNING/EARLY AFTERNOON. RESIDUAL CLOUD COVER SHOULD CLEAR
OUT BY EARLY SATURDAY EVENING IN WAVE OF UPPER TROUGH AXIS. WINDS
SHOULD WEAKEN ENOUGH TO SEE SOME PATCHY FOG DEVELOPING AS TEMPS DROP
INTO THE UPPER 40S/LOWER 50S. OTHERWISE WILL SEE NEAR NORMAL
TEMPERATURES AND DRY CONDITIONS PREVAIL THROUGH MONDAY.

BY AROUND LATE TUESDAY INTO WEDNESDAY...AS LARGE SURFACE HIGH SHIFTS
NORTHEAST INTO THE GREAT LAKES AND EASTERN CANADA...LEE CYCLOGENESIS
OCCURS AS ANOTHER DEEP UPPER LEVEL TROUGH DIGS SOUTHWARD ACROSS THE
WESTERN U.S. EXTENDED MODELS ARE STILL HAVING SOME DIFFICULTY
PINNING DOWN SURFACE FEATHERS...BUT SOMETIME BETWEEN MONDAY NIGHT
AND WEDNESDAY...A WARM FRONT WILL LIFT ACROSS THE SOUTHERN AND
CENTRAL PLAINS AS SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE
AREA. COLD FRONT PASSAGE HAS BEEN PUSHED BACK ABOUT A DAY WITH THE
MAIN STORM SYSTEM EXPECTED TO MOVE ACROSS THE CENTRAL U.S. ON
FRIDAY. FOR NOW HAVE HANDLED PRECIPITATION FORECASTS WITH SLIGHT
CHANCES (20 PERCENT) FOR STORMS BEGINNING EARLY TUESDAY AND INCREASE
TO CHANCE (30-40 PERCENT WEDNESDAY EVENING AND CONTINUE THROUGH
FRIDAY.

AT LEAST FOR NOW TEMPERATURE FORECASTS LOOK PRETTY STRAIGHTFORWARD
AS COOLER AIRMASS STAYS WELL NORTH OF THE REGION THROUGH FRIDAY.

TERRY
&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING AND
OVERNIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  LOW CLOUDS AND DRIZZLE
OUT AHEAD OF THE SYSTEM WILL CONTINUE TO PLAGUE A FEW
AREAS...DROPPING FLIGHT CONDITIONS DOWN A FEW CATEGORIES.
CONDITIONS WILL IMPROVE TO VFR BY TOMORROW AFTERNOON AS A COLD FRONT
PASSES THROUGH...ADVECTING DRIER AIR FROM THE NORTH.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 22, 3:52 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI OCT 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
352 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS.
  WIND GUST OF 65 MPH.
  HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  NON SEVERE THUNDERSTORMS FOR AREAS WEST OF A LINE FROM BRANSON
  TO MARSHFIELD TO OSAGE BEACH THIS EVENING.

  POSSIBLE SEVERE THUNDERSTORMS AFTER 10PM FOR ALL AREAS OF
  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE CENTRAL
  PLAINS AND APPROACH THE OZARKS TONIGHT.  IN RESPONSE...SHOWERS AND
  THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THIS SYSTEM.  NON SEVERE
  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
  KANSAS AND AREAS OF WESTERN MISSOURI THROUGH THIS EVENING...WITH
  STRONG TO SEVERE THUNDERSTORMS DEVELOPING AFTER 10PM TONIGHT.
  GIVEN THE LACK OF INSTABILITY...THE PRIMARY HAZARDS WITH STORMS
  TONIGHT WILL BE HAIL TO THE SIZE OF NICKELS AND STRAIGHT LINE
  WIND GUSTS UP TO 65 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS MAY BE ONGOING ACROSS SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING. HOWEVER...SEVERE WEATHER IS NOT
  EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
  THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER 10PM TONIGHT.

CRAMER

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.